10 types of drugs that can cause tinnitus

A wide range of prescription and over-the-counter medications are potentially “ototoxic” or harmful to the ears.

Ototoxic drugs can potentially cause tinnitus by damaging sensory cells located in the inner ear. These cells are necessary for balance and hearing.

Tinnitus symptoms may go away once the drug is stopped or the dosage is changed. However, in some cases, tinnitus caused by ototoxic drugs can be long-lasting or permanent.

Not everyone who takes an ototoxic medication will develop tinnitus. Risk factors, such as exposure to loud noise while taking the medicine, may increase your risk.

In this article, we’ll review some common types of ototoxic medications as well as what you can do to prevent tinnitus.

Painkillers are pain relievers. They are available as over-the-counter and prescription medications. Your doctor may prescribe pain medication to reduce pain caused by arthritis, tendinitis, and other conditions.

Nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen are two types of pain medications.

Pain medications that can cause tinnitus include:

Painkillers are taken by millions of people each year, without causing tinnitus. However, long-term moderate and high dose uses are both associated with this effect.

Tinnitus caused by NSAIDs and acetaminophen is usually temporary and goes away once the drug is stopped. However, persistent tinnitus can also occur.

A longitudinal study of 69,455 women found that frequent, moderate-dose use of aspirin, NSAIDs, and acetaminophen was associated with the occurrence of persistent tinnitus.

Aminoglycoside antibiotics are broad-spectrum antibacterial drugs used to treat certain types of bacteria, such as E.coli. They work by limiting the creation of proteins within bacteria.

These types of antibiotics can be prescribed for both children and adults. They are sometimes given by injection.

In some cases, aminoglycoside antibiotics can cause permanent tinnitus. Hearing loss has also been reported. A family history of this condition may increase your susceptibility to this side effect.

Aminoglycoside antibiotics include:

  • gentamicin
  • tobramycin
  • paromomycin
  • amikacin
  • plazomicin
  • streptomycin
  • neomycin

There are many types of chemotherapy drugs. The type you will be prescribed will be determined by the type of cancer you have.

Chemotherapy drugs, especially platinum drugs, can be highly ototoxic. For this reason, your oncologist may have your hearing monitored during treatment to determine if any dosage changes or other types of changes need to be made.

Chemotherapy drugs can cause permanent or temporary hearing loss and tinnitus. If you already have hearing loss, you may be more vulnerable to ototoxic effects.

Some chemotherapy drugs that can cause tinnitus include:

  • cisplatin: used to treat testicular, lung, bladder, cervical and ovarian cancer.
  • carboplatin: used to treat head and neck, lung, ovarian, breast, bladder and other cancers
  • oxaliplatin: used to treat colorectal cancer

Loop diuretics are prescription medications used to reduce fluid retention caused by conditions such as:

  • cardiac arrest
  • cirrhosis
  • edema
  • hypertension

Tinnitus caused by loop diuretics is usually temporary and goes away after the drug is stopped. However, if loop diuretics taken in high doses or with other ototoxic drugs can cause permanent tinnitus.

Loop diuretics known to have this effect include:

  • furosemide (Lasix)
  • torsemide (Demadex)

Ironically, furosemide has been shown to reduce the effects of tinnitus in a animal study 2014 done on guinea pigs.

Antimalarial drugs are more likely to cause tinnitus when taken in high doses over a prolonged period. Short-term use rarely causes tinnitus, but it can happen.

When tinnitus is caused by short-term use of antimalarial drugs, it is usually temporary.

The antimalarial drugs most associated with tinnitus are:

  • quinine
  • hydroxychloroquine (Plaquenil), also used to treat autoimmune diseases such as lupus
  • chloroquine

Depression can occur with tinnitus. Antidepressants are often used to treat tinnitus, with positive results.

However, some antidepressants, such as selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants, can cause or worsen tinnitus in people who already have it.

SSRIs include:

  • sertraline hydrochloride (Zoloft)
  • escitalopram (Lexapro)
  • fluoxetine (Prozac)

Tricyclic antidepressants include:

  • nortriptyline (Pamelor)
  • amitriptyline

Abruptly stopping antidepressants after long-term use can also cause tinnitus. A Case Study 2021 of a person who took venlafaxine, a serotonin norepinephrine reuptake inhibitor (SNRI) for 8 years, and who developed tinnitus after stopping the drug.

Tinnitus caused by antidepressants is not common. If you suffer from tinnitus or hearing loss, talk to your doctor. There are many antidepressants that do not have ototoxic properties.

Benzodiazepines are mild tranquilizers used short-term to treat anxiety, insomnia, stress, and alcohol withdrawal. Tinnitus is a rare but potential side effect mostly associated with long term use.

Benzodiazepines include:

  • alprazolam (Xanax)
  • diazepam (Valium)
  • lorazepam (Ativan)

Tinnitus is a rare side effect of isotretinoin, an oral medication used to treat severe acne.

Although this side effect is uncommon, tell your doctor right away if you experience tinnitus or hearing problems while taking this medication. There are many alternatives, including topical treatments, that you can use instead.

Beta-blockers are used to treat high blood pressure (hypertension). High blood pressure is a risk factor for tinnitus, especially in older people. Your condition and your treatment may put you at increased risk.

Some beta-blockers, such as Coreg (carvedilol), are associated with hearing loss and tinnitus.

Other beta-blockers that can sometimes have tinnitus as a side effect include bisoprolol and nebivolol (Bystolic).

ACE inhibitors are another class of drugs used to treat high blood pressure. Tinnitus is a possible side effect of several ACE inhibitors, including:

  • If you frequently use over-the-counter medications that are ototoxic, consider limiting their use and lowering your dose.
  • If you and your doctor have determined that the benefits of an ototoxic medication outweigh their risks, consult an audiologist or ear, nose, and throat specialist before starting treatment. A hearing specialist can perform a basic hearing test as well as a balance test.
  • Have your hearing and balance monitored during treatment to look for changes.
  • If tinnitus, hearing loss, or balance problems occur, discuss with your doctor a change in dosage or drug substitution. You can also stop taking a necessary medication for a short time to see if the tinnitus goes away.
  • Talk to a hearing specialist about tinnitus management techniques that will allow you to continue with the medication treatment you need. Tinnitus therapy includes the use of hearing aids, tinnitus masking, and tinnitus retraining therapy.

More than 200 drugs are ototoxic and can cause or worsen tinnitus or hearing loss. These include painkillers like aspirin and ibuprofen and chemotherapy drugs like cisplatin.

Tinnitus resulting from the use of ototoxic medications can be temporary or permanent. In many cases, your doctor may be able to change your dosage or recommend a different medication that does not have tinnitus as a side effect.

About Michael Bill

Check Also

Gwen shares a weird article about drugs and antidepressants

Sister Wives’ Gwendlyn Brown is freaking out her followers after a rather thoughtless post on …